Alert archive / Illinois / Tornado Warnings in 2009
Tornado Warning 39, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at May 8, 2009, 11:39 AM CDT for Perry County, Illinois. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2009, 11:39 AM CDT (16:39 UTC)
- Expired
- May 8, 2009, 12:15 PM CDT
- In force
- 36 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
County Perry County, IL
The radar
The Paducah radar (KPAH), 117 km from the middle of the area, began a volume at 16:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 9:21 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 4.7 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 185 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 627 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KPAH 081639
TORPAH
ILC145-081715-
/O.NEW.KPAH.TO.W.0039.090508T1639Z-090508T1715Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1139 AM CDT FRI MAY 8 2009
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* TORNADO WARNING FOR...
PERRY COUNTY IN SOUTH CENTRAL ILLINOIS...
* UNTIL 1215 PM CDT.
* AT 1137 AM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD 8
MILES SOUTH SOUTHWEST OF PINCKNEYVILLE...MOVING EAST AT 30 MPH.
AMATEUR RADIO OPERATORS RELAYED AN UNCONFIRMED REPORT OF A BRIEF
TORNADO TOUCHDOWN IN THIS AREA.
* LOCATIONS IN THE WARNED AREA INCLUDE...
PINCKNEYVILLE...
DU QUOIN...
TAMAROA...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING UP
TO QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
&&
LAT...LON 3818 8915 3814 8915 3812 8913 3811 8914
3810 8912 3804 8915 3799 8915 3796 8916
3794 8920 3795 8920 3796 8955 3809 8957
TIME...MOT...LOC 1638Z 255DEG 25KT 3800 8947
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 8, 7:05 AM CDT, 4 hours 34 minutes earlier.
Area forecast discussion, May 8, 7:05 AM CDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PADUCAH KY 705 AM CDT FRI MAY 8 2009 .UPDATE... UPDATED FOR 12Z AVIATION FORECAST DISCUSSION. && .DISCUSSION... MAIN CONCERNS ARE SEVERE WEATHER AND HEAVY RAINFALL POTENTIAL TODAY AND TONIGHT. RUNNING WAY BEHIND SO WILL TRY TO BE BRIEF. AS ONE MCS EXITS THE SOUTH...ANOTHER IS POISED TO MOVE EAST ACROSS MISSOURI AND INTO THE WESTERN PARTS OF THE AREA BY MIDDAY. NOT SURE IF THE KANSAS MCS WILL WEAKEN LATER THIS MORNING AS IT MOVES THROUGH MISSOURI OR NOT...BUT IT WILL LIKELY RE-INTENSIFY OVER OUR AREA BY AFTERNOON...ESPECIALLY IF THERE IS SUBSTANTIAL SUNSHINE AHEAD OF IT. POTENTIAL EXISTS FOR SIGNIFICANT COVERAGE OF SEVERE WEATHER IN THE FORM MAINLY OF DAMAGING WINDS...ALTHOUGH LARGE HAIL AND TORNADOES WILL STILL BE A CONCERN. WIDESPREAD HEAVY RAINS WILL ALSO BE A PROBLEM...ESPECIALLY AFTER THE RAINS MUCH OF THE AREA RECEIVED EARLY THIS MORNING. DAY SHIFT WILL HAVE TO MONITOR FOR A FLOOD WATCH. EVOLUTION BEYOND TODAYS MCS IS UNCLEAR...BUT THE MODELS ALL HAVE A STRONG MID/UPPER LEVEL SYSTEM ROTATING EASTWARD THROUGH THE UPPER MIDWEST TODAY AND INTO THE GREAT LAKES TONIGHT. AS THIS HAPPENS...THE SURFACE COLD FRONT WILL TAKE SHAPE AND SURGE THROUGH OUR REGION TONIGHT...ENDING UP SOUTH OF THE AREA BY 12Z SATURDAY. WILL LIKELY SEE CONTINUED RAINFALL AT LEAST THIS EVENING...WITH BEST CHANCES IN THE SOUTH. BEST CHANCES SOUTH WILL BE THE RULE THROUGH THE WEEKEND AS THE FRONT CONTINUES TO PUSH FARTHER SOUTH TOWARD THE GULF COAST. THE ECMWF SEEMS TO BE FAVORED FOR POPS LATE SATURDAY NIGHT THROUGH SUNDAY NIGHT...BUT AM SKEPTICAL OF PRECIPITATION SO FAR NORTH OF THE SURFACE BOUNDARY. EITHER WAY DRY WEATHER IS STILL FORECAST FOR MOST OF THE AREA MONDAY AND TUESDAY. && .AVIATION... MAIN TSRA ACTIVITY NOW OUT OF THE AREA. FOCUS TURNS TO THE MASSIVE COMPLEX OF STORMS TO OUR WEST. THIS COMPLEX SHOULD ARRIVE AT KCGI BY LATE MORNING...AND THEN SHIFT EAST WITH TIME DURING THE AFTERNOON. SOME OF THE STORMS WILL BE INTENSE WITH STRONG WINDS AND OF COURSE IFR OR LOWER CIGS AND VSBYS. COULD HAVE ISOLD SHRA/TSRA BEFORE THIS COMPLEX ARRIVES AS WELL. IN ADDITION...LOW CLOUDS HAVE INVADED THE AREA EARLY THIS MORNING. BEYOND THIS AFTERNOON...BIGGEST QUESTION IS WHETHER OR NOT ADDITIONAL ACTIVITY WILL BE ABLE TO FORM ALONG THE COLD FRONT...WHICH IS POISED TO GO THROUGH THE AREA THIS EVENING. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. &&
Hazardous weather outlook, May 8, 9:44 AM CDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 944 AM CDT FRI MAY 8 2009 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-091445- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 944 AM CDT FRI MAY 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SIGNIFICANT POTENTIAL FOR SEVERE THUNDERSTORMS EXISTS THROUGHOUT THE QUAD STATE TODAY. A LARGE COMPLEX OF THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE DAMAGING WINDS...LARGE HAIL...AND A FEW TORNADOES...IS EXPECTED TO PUSH EASTWARD INTO WESTERN PORTIONS OF THE AREA BY 10 AM. A STATIONARY OUTFLOW BOUNDARY FROM STORMS LAST NIGHT IS LOCATED FROM NEAR GREENVILLE MISSOURI TO NEAR HICKMAN KENTUCKY. AS THE THUNDERSTORM COMPLEX INTERACTS WITH THIS BOUNDARY...INTENSIFICATION IS EXPECTED...WITH AN INCREASED POTENTIAL FOR TORNADOES. THE LEADING LINE OF STORMS WILL MOVE EAST SOUTHEAST THROUGH THE ENTIRE AREA BY 3 PM. HOWEVER...THE POTENTIAL EXISTS FOR STRONG STRAIGHT-LINE WINDS TO PERSIST FOR AN HOUR OR TWO BEHIND THE LINE OF STORMS. IN ADDITION...WIDESPREAD HEAVY RAINFALL IS EXPECTED AND MAY RESULT IN SOME LOCALIZED FLOODING PROBLEMS. SOME THUNDERSTORMS MAY LINGER ACROSS THE AREA TONIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT MAY RESULT IN LOCALLY HEAVY RAINFALL. MANY AREA RIVERS WILL CONTINUE TO EXPERIENCE MINOR TO MODERATE FLOODING. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SMALL CHANCE THUNDERSTORMS IS FORECAST MAINLY IN THE SOUTH SATURDAY...AND THEN AFTER MIDNIGHT SATURDAY NIGHT THROUGH SUNDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. A CHANCE OF THUNDERSTORMS IS ALSO FORECAST FOR TUESDAY NIGHT THROUGH THURSDAY. AT THIS TIME...SEVERE WEATHER AND LOCALLY HEAVY RAINFALL CANNOT BE RULED OUT DURING THIS PERIOD. MANY AREA RIVERS WILL CONTINUE TO EXPERIENCE MINOR TO MODERATE FLOODING. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGHOUT THE AREA TODAY. DRS
In the hours before
Local storm report, May 8, 9:40 AM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
940 AM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 AM DOWNBURST CALVERT CITY 37.03N 88.35W
05/08/2009 MARSHALL KY NWS STORM SURVEY
HUNDREDS OF TREE LIMBS DOWN ALONG WITH NUMEROUS TREES
DOWN. ROOF PARTIALLY OFF 1 BUSINESS...AND SEVERAL HOMES
WITH ROOF DAMAGE. NUMEROUS SHEDS AND CARPORTS DESTROYED.
&&
DLLLocal storm report, May 8, 10:31 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1031 AM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1029 AM TSTM WND GST DONIPHAN 36.62N 90.82W
05/08/2009 M79 MPH RIPLEY MO COUNTY OFFICIAL
&&
CWLocal storm report, May 8, 10:51 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1051 AM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM TSTM WND DMG DONIPHAN 36.62N 90.82W
05/08/2009 RIPLEY MO COUNTY OFFICIAL
NUMEROUS TREES DOWN IN RIPLEY COUNTY. 2 MAIN BUILDINGS IN
DOWNTOWN DONIPHAN LOST THEIR ROOFS. TIME ESTIMATED.
&&
CWLocal storm report, May 8, 11:13 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1113 AM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 AM TSTM WND GST 5 E DONIPHAN 36.62N 90.73W
05/08/2009 E60 MPH RIPLEY MO NWS EMPLOYEE
&&
CWLocal storm report, May 8, 11:18 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1118 AM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM TSTM WND DMG DONIPHAN 36.62N 90.82W
05/08/2009 RIPLEY MO EMERGENCY MNGR
A TRAILER HAS A TREE THROUGH IT ON COUNTY HIGHWAY Y.
NUMEROUS POWER OUTAGES
&&
CWLocal storm report, May 8, 11:39 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1139 AM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1131 AM FUNNEL CLOUD PINCKNEYVILLE 38.08N 89.38W
05/08/2009 PERRY IL COUNTY OFFICIAL
COUNTY OFFICIAL REPORTED A FUNNEL CLOUD NEAR HWY 13 AND
HWY 127...NEAR SHADY OAK ROAD. THE FUNNEL CLOUD HAS NOW
LIFTED.
&&
CWThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 11:35 PM CDT | Severe Thunderstorm Warning | PAH | Jackson, Perry | 40 min |
| May 8, 12:08 AM CDT | Severe Thunderstorm Warning | PAH | Franklin, Jackson, Williamson | 52 min |
| May 8, 12:22 AM CDT | Severe Thunderstorm Warning | PAH | Jackson | 10 min |
| May 8, 12:43 AM CDT | Severe Thunderstorm Warning | PAH | Perry | 25 min |
| May 8, 12:50 AM CDT | Severe Thunderstorm Warning | PAH | Johnson, Pope, Saline, Williamson | 40 min |
| May 8, 1:20 AM CDT | Severe Thunderstorm Warning | PAH | Jackson, Union, Williamson | 40 min |
| May 8, 1:30 AM CDT | Severe Thunderstorm Warning | PAH | Gallatin, Hardin, Pope, Saline | 34 min |
| May 8, 1:38 AM CDT | Tornado Warning | PAH | Hardin, Pope | 22 min |
| May 8, 1:43 AM CDT | Severe Thunderstorm Warning | PAH | Jackson | 47 min |
| May 8, 1:51 AM CDT | Severe Thunderstorm Warning | PAH | Johnson, Union, Williamson | 39 min |
| May 8, 1:55 AM CDT | Severe Thunderstorm Warning | PAH | Hardin, Pope | 35 min |
| May 8, 2:13 AM CDT | Severe Thunderstorm Warning | PAH | Jackson, Union, Williamson | 32 min |
| May 8, 2:30 AM CDT | Severe Thunderstorm Warning | PAH | Johnson, Massac, Pope | 45 min |
| May 8, 10:45 AM CDT | Severe Thunderstorm Warning | PAH | Jackson | 45 min |
| May 8, 10:53 AM CDT | Severe Thunderstorm Warning | PAH | Alexander, Pulaski, Union | 67 min |
| May 8, 10:57 AM CDT | Tornado Warning | PAH | Jackson, Perry | 48 min |
| May 8, 11:10 AM CDT | Flash Flood Warning | PAH | Franklin, Jackson, Jefferson, Perry, Williamson | 6 hr |
| May 8, 11:16 AM CDT | Severe Thunderstorm Warning | PAH | Franklin, Williamson | 44 min |
| May 8, 11:27 AM CDT | Severe Thunderstorm Warning | PAH | Jackson | 38 min |
| May 8, 11:34 AM CDT | Severe Thunderstorm Warning | PAH | Johnson, Massac, Pope, Pulaski | 56 min |
| May 8, 11:51 AM CDT | Tornado Warning | PAH | Franklin, Jackson, Williamson | 27 min |
| May 8, 12:33 PM CDT | Severe Thunderstorm Warning | PAH | Jackson, Perry, Union | 42 min |
| May 8, 12:56 PM CDT | Severe Thunderstorm Warning | PAH | Franklin, Jefferson, Johnson, Union, Williamson | 64 min |
| May 8, 1:14 PM CDT | Severe Thunderstorm Warning | PAH | Jackson, Perry, Union | 46 min |
| May 8, 1:14 PM CDT | Tornado Warning | PAH | Franklin, Jackson, Perry | 31 min |
| May 8, 1:29 PM CDT | Severe Thunderstorm Warning | PAH | Gallatin, Hamilton, Saline, Wayne, White | 61 min |
| May 8, 1:57 PM CDT | Severe Thunderstorm Warning | PAH | Franklin, Jefferson, Williamson | 48 min |
| May 8, 2:16 PM CDT | Severe Thunderstorm Warning | PAH | Edwards, Gallatin, Wabash, White | 59 min |
| May 8, 2:25 PM CDT | Severe Thunderstorm Warning | PAH | Gallatin, Hamilton, Saline, Wayne, White | 35 min |
Nearby
Tornado Warnings in Illinois, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.